Wisconsin, 2020

Strong Wind in Wisconsin, April 29 to 30, 2020

April 29 to 30, 2020 · NWS MKX · 4 events in 4 counties and zones

Strong low pressure tracked along the WI and IL border and then northeast across lower MI. North to northwest winds gusted up to 45 mph with scattered downed tree limbs.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong low pressure tracked along the WI and IL border and then northeast across lower MI. North to northwest winds gusted up to 45 mph with scattered downed tree limbs. Saturated soils likely contributed to the downing of a few large trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 29, 8:31 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 29, 8:31 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
931 PM CDT Wed Apr 29 2020

.UPDATE...

Forecast details from the earlier AFD remains on track.

&&

.MARINE...

Low pressure is currently centered over the southeastern portion
of Lake Michigan. This low will slowly track east-northeastward
during the duration of tonight and into tomorrow. In the meantime,
strong, gusty winds out of the north-northeast will persist, with
gales between 35 to 45 knots possible this evening and for much
of the day tomorrow. Waves will also be quite large tonight into
tomorrow...generally 5 to 8 ft with occasional 10 to 12 ft waves
in the nearshore. The open waters will be even more aggravated,
with wave heights between 12 to 15 ft, with the occasional 16 to
18 ft wave.

Wind and wave activity will subside during the late afternoon and
early evening hours on Thursday, as high pressure builds in from
the west.

&&

.PREV DISCUSSION... (Issued 640 PM CDT Wed Apr 29 2020)

UPDATE...

Forecast details from the previous AFD remain on track.

AVIATION(00Z TAFS)...

MVFR and IFR conditions will continue across the area tonight with
IFR more widespread near the Lake Michigan shoreline. Rain will
also be likely for sites along the lakeshore through mid-morning
on Thursday, while Madison should remain relatively dry. Winds
will remain very gusty from the north tonight, with frequent
gusts into the 30-35 knot range, and occasional gusts to around 40
knots possible. Winds will begin to die down during the late
afternoon to early evening hours on Thursday. On and off periods
of wind shear oriented from the north appear possible as well,
from the mid-evening hours tonight through noon on Thursday for
all sites.

Conditions will gradually improve from west to east on Thursday,
with rain ending by mid day or so, and ceilings improving rapidly
thereafter.

PREV DISCUSSION... (Issued 311 PM CDT Wed Apr 29 2020)

SHORT TERM...

Rest of this Afternoon through Tomorrow Afternoon...Forecast
Confidence High...

Rain and wind will be the main concerns through the overnight
hours and into tomorrow. Low pressure currently located along the
eastern shore of Lake Michigan will very slowly move to the east-
northeast tonight. Rain will continue on the back side of the
system, mainly affecting the eastern half to third of the forecast
area. Guidance is in good agreement in developing an enhanced
band of rain later this evening into the overnight, as low and mid
level frontogenesis increases. This will result in an additional
three quarters to inch and a half of rain across those counties
adjacent to Lake Michigan, which will exacerbate ongoing minor
flooding parts of the area. Have gone ahead and extended the Flood
Watch until 6 AM tomorrow morning to account. Racine, Kenosha,
and Walworth Counties have seen most of the flood concerns thus
far, but it's certainly possible that some issues could develop in
Milwaukee and Waukesha Counties as well.

Winds will remain very gusty this afternoon and tonight, as a
strong northerly low level wind max remains positioned over the
area. A couple areas in central Wisconsin have touched Advisory
criteria this afternoon, but think that the majority of locations
will remain just below, so will hold off on an Advisory for now.
Winds may decrease a little with sunset, but will remain very
gusty through the overnight.

The band of rain is expected to continue into late morning on
Thursday, before finally pushing east of the area. Clearing will
move in quite quickly behind the rain, with areas closer to
Madison seeing sun for much of the day tomorrow. Should see a
fairly significant temperature gradient as a result, with low 60s
west of Madison, versus low 50s closer to Milwaukee. Winds will
remain gusty tomorrow, finally settling down late tomorrow
afternoon as high pressure builds in.

LONG TERM...

Thursday night through Sunday...Forecast confidence is medium:

High pressure will build into the area Thursday night, bringing
mostly clear skies to southern Wisconsin. Skies will start out
sunny Friday with the high overhead, but clouds will increase from
the west in the afternoon as the high scoots eastward ahead of an
approaching low. Temperatures warm even more into the 60s most
places Friday, except for cooler conditions near Lake Michigan.

The weakening low will move through the area Friday night into
Saturday. Kept the forecast dry though, as models struggle to
saturate. Low/mid/high level moisture comes at different times
with a fair amount of clouds likely, but a low chance for precip.
Not out of the question the moisture could line up briefly for a
few showers, but not enough confidence for rain mention at this
time. There remains a good shot at some 70s away from the lake
Saturday, but the extent of the warmth will depend largely on
cloud cover. Sunday looks pleasant per latest models, with some
sunshine and highs in the mid-60s to around 70, rounding out a
fairly nice weekend.

Monday through Wednesday...Forecast confidence is medium:

Cooler conditions are likely to return early next week.
Temperatures will be at least a few degrees below normal, with
some showers possibly returning by later Tuesday into Wednesday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until 6 AM CDT Thursday for WIZ065-066-070>072.

     Lakeshore Flood Advisory until 7 AM CDT Thursday for WIZ052-060-
     066-071-072.

LM...Gale Warning until 4 PM CDT Thursday for LMZ080-261-362-364-366-
     563-565-567-643>646-669-671-673-675-777-779-868-870-872-874-
     876-878.

&&

Update...CMiller
Tonight/Thursday and Aviation/Marine...Boxell
Thursday Night through Wednesday...DDV
Hazardous weather outlook, Apr 29, 8:50 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
950 PM CDT Wed Apr 29 2020

WIZ046-047-051-052-056>060-062>072-010300-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
950 PM CDT Wed Apr 29 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

An additional inch or so of rain tonight could cause urban and
rural flooding of streets and low areas across far southeast
Wisconsin. A Flood Watch is in effect for Milwaukee, Waukesha,
Walworth, Racine, and Kenosha counties until early Thursday
morning.

Several fast responding rivers in southeast Wisconsin including
the Milwaukee, Fox and Root Rivers may reach at least minor flood
stage between this evening and tomorrow.

Strong north winds will continue into this evening, especially
through late afternoon. Gusts of 35 to 40 mph are expected, with
the potential for a few gusts to 45 mph.

These strong winds combined with high waves over Lake Michigan
could result in flooding along the lakeshore. A Lakeshore Flood
Advisory is in effect until 7 am.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Minor flooding on some rivers in southeastern Wisconsin will
remain a concern at least into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however your rainfall
reports will be appreciated.

LMZ643>646-010300-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
950 PM CDT Wed Apr 29 2020

This Hazardous Weather Outlook is for the nearshore waters
from Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Strong north winds will continue through tonight. Gale force
gusts to 40 knots are expected and a Gale Warning is in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Gale force gusts will continue on Thursday. A Gale Warning
remains in effect until mid-afternoon Thursday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-010300-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
950 PM CDT Wed Apr 29 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Strong north winds will continue through tonight. A Gale Warning
is in effect for gusts to 45 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Strong north winds will continue across the Lake Michigan open
waters on Thursday. The Gale Warning remains in effect through
mid-afternoon on Thursday.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Racine

When
April 29, 9:45 PM CST
Where
Racine forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

One large tree blown down in Caledonia.

Strong Wind, Waukesha

When
April 30, 12:00 AM CST to 5:00 PM CST
Where
Waukesha forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Several large trees were blown down in New Berlin due to gusty winds and saturated soils. Another large tree was blown down in Brookfield.

Strong Wind, Walworth

When
April 30, 12:00 AM CST to 5:00 PM CST
Where
Walworth forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$100
Reported by
911 Call Center
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

A wooden swing set was blown over.

Strong Wind, Rock

When
April 30, 8:00 AM CST
Where
Rock forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

One large tree blown down in Caledonia.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882878, 882876, 882885, 882884.